From Benton, Arkansas, USA:
My eight year old daughter weighs about 45 pounds and has type 1 diabetes. She is on three shots a day. Lately, she has been coming home from school really tired. All she wants to do is lay around or just sleep. Sometimes she is totally asleep by 4:30 or 5:00 pm and sleeps all night. I check her sugar and it is okay, but at times when I check it, it seems to have gone up even though she has not eaten or drunk anything. At other times, it seems to be going down (both happens while she is asleep). I have talk with her special education teacher, and she said that this happens sometimes at school. Since about the second week of school we have modified all her school work because the teacher was worried about how much my daughter stresses her self out at school. That has been a big problem with her. She also has very bad eyesight so everything is in large print for her. Her hand trembles a lot preventing her from writing very well. As hard as I try to get her up and moving, I have no luck. Sometimes, she does not even eat dinner because cause she is so tired, and that worries me because I am trying to help her gain weight. My daughter says sometimes its hard for her to catch her breath and complains that her chest hurts. I have listened to her heart, and it's beating fast sometimes.
What could cause her to be so tired all the time? Why would an eight year old child put so much stress on herself like she does? What can we do to help her with the stress? What could cause her to have shortness of breath and her heart to beat fast? Could all of this be caused by stress? How can help her gain some weight and keep it on? She is very thin and needs to gain a few pounds. What would cause her sugar levels to go up or down like that while she is a sleep? When she skips dinner because she is asleep and it's time for her shot, I get really worried that her blood sugar may drop really low during the night.
It sounds like you should call your family doctor, pediatrician or diabetes team to discuss these problems. They could be related to her sugar control, could be related to other medications she is using or could be a problem with her thyroid or adrenal glands. Sometimes a condition called celiac disease presents like this. In any case, you need her physician and care team to know of these problems and try to find out a treatable cause.
Original posting 3 Jan 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.